Texas, 2020

Tornado and Hail in Texas, May 13, 2020

May 13, 2020 · NWS MAF · 8 events in 3 counties and zones

An upper level disturbance moved over West Texas. There was a dryline present near the West Texas/eastern New Mexico border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over West Texas. There was a dryline present near the West Texas/eastern New Mexico border. Strong heating and instability as well as plentiful moisture were in place across West Texas. These conditions resulted in thunderstorms that produced large hail and a landspout tornado across portions of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 13, 1:21 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 13, 1:21 PM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 PM CDT Wed May 13 2020

.DISCUSSION...
More active weather is expected this evening as another upper
level disturbance resharpens a dryline near the west Texas/eastern
New Mexico border. Mid level clouds and isolated showers and
thunderstorms associated with an earlier disturbance had moved
east of the region. Weak subsidence behind this disturbance may
delay storm initiation by an hour or two but strong heating and
very steep lapse rates should eventually break the cap as the next
disturbance arrives. Although wind shear will be marginal very
steep mid level lapse rates and cape values in excess of 3000 j/kg
should be more than sufficient to generate the potential for
severe thunderstorms with large hail and damaging winds across
west Texas. The best chance for storms will be in the eastern
Permian Basin in the deepest moisture for the longest period of
time ahead of the dryline.

Thunderstorms will rapidly move east out of the area by after
midnight tonight. Thursday should more tranquil with significant
disturbances lacking in the zonal flow aloft. Isolated
thunderstorms can still not be completely ruled out in the late
afternoon and early evening across the lower Trans Pecos and
eastern Permian Basin due to strong heating locally breaking the
cap along the dryline.

Another active weather day is expected Friday/Friday night across
west Texas as another significant upper level disturbance approaches
the region. Wind shear is forecast to again be marginal but
progged steep mid level lapse rates and cape values in excess of
3000 j/kg should be sufficient for strong to severe thunderstorm
development.

After Friday the weekend into early next week looks quiet as the
upper level disturbance stalls just to the east of the area with
upper level ridging forecast over the forecast area. High
temperatures are expected to be near normal with overnight lows
much above normal in moist low level southeast flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  94  69  93 /  30   0  10  30
Carlsbad                       58  94  59  95 /   0   0   0  10
Dryden                         69  95  71  92 /  20  10  10  40
Fort Stockton                  63  93  67  92 /  10  10  10  50
Guadalupe Pass                 58  82  61  85 /   0   0   0  10
Hobbs                          58  91  60  92 /   0   0   0  20
Marfa                          51  89  53  86 /   0   0   0  30
Midland Intl Airport           66  94  69  93 /  20   0  10  30
Odessa                         66  94  68  92 /  20   0  10  30
Wink                           60  96  64  95 /  10   0   0  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/12
Hazardous weather outlook, May 13, 2:28 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 PM CDT Wed May 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 PM CDT Wed May 13 2020 /228 PM MDT Wed May 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
across West Texas mainly east of a line from Seminole to Monahans to
Marathon to Lajitas. Damaging hail and winds, an isolated tornado,
localized flooding, low visibilities, and cloud to ground lightning
are all possible. A Severe Thunderstorm Watch is in effect for the
above locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible again Friday across
West Texas mainly from the Lower Trans Pecos extending north and
northeast into much of the Permian Basin. Damaging hail and winds,
localized flooding, low visibilities, and cloud to ground lightning
are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across West Texas this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 13, 1:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
253 PM CDT Wed May 13 2020

TXZ075-132030-
Pecos TX-
253 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
330 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Fort Stockton, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

This includes Interstate 10 between mile markers 242 and 244.

LAT...LON 3058 10324 3066 10333 3094 10316 3072 10290
TIME...MOT...LOC 1953Z 228DEG 22KT 3067 10323

10
Special weather statement, May 13, 2:30 PM CST, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
330 PM CDT Wed May 13 2020

TXZ075-132100-
Pecos TX-
330 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Fort Stockton, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 240 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3059 10323 3066 10331 3116 10312 3083 10270
TIME...MOT...LOC 2029Z 228DEG 21KT 3081 10305

10
Special weather statement, May 13, 2:32 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT Wed May 13 2020

TXZ277-278-132100-
Davis Mountains TX-Davis Mountains Foothills TX-
332 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alpine-Casparis Municipal Airport, or near Alpine, moving northeast
at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine and Alpine-Casparis Municipal Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3031 10370 3041 10379 3063 10363 3043 10337
TIME...MOT...LOC 2032Z 228DEG 21KT 3040 10369

10
Special weather statement, May 13, 3:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT Wed May 13 2020

TXZ075-132130-
Pecos TX-
400 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Fort Stockton, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos
County.

This includes Interstate 10 between mile markers 265 and 270.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

LAT...LON 3056 10309 3070 10323 3083 10311 3078 10300
      3095 10269 3083 10271
TIME...MOT...LOC 2100Z 227DEG 21KT 3069 10310

10

The radar

The Midland/Odessa radar (KMAF), 107 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Tornado, Pecos

When
May 13, 3:30 PM CST to 3:32 PM CST
Where
Pecos County, 8 mi E of Coyanosa to 6.36 mi S of Imperial Res
Rating
EF0
Path length
0.82 mi
Path width
50 yd
Reported by
Public
Coordinates
31.170, -102.865

A thunderstorm moved across Pecos County and produced a landspout tornado eight miles east of Coyanosa. The time and location of the tornado were estimated by radar. No damage was reported.

Hail, Ector

When
May 13, 4:32 PM CST to 4:37 PM CST
Where
Ector County, West Odessa
Measured
1.25 in hail
Reported by
Social Media
Coordinates
31.830, -102.500

Hail, Ector

When
May 13, 4:32 PM CST to 4:37 PM CST
Where
Ector County, 2 mi WSW of Odessa
Measured
1 in hail
Reported by
Social Media
Coordinates
31.839, -102.401

Hail, Ector

When
May 13, 4:49 PM CST to 4:54 PM CST
Where
Ector County, 2 mi W of Gardendale
Measured
1.25 in hail
Reported by
Public
Coordinates
32.000, -102.454

Hail, Ector

When
May 13, 5:05 PM CST to 5:10 PM CST
Where
Ector County, Gardendale
Measured
2.5 in hail
Reported by
Social Media
Coordinates
32.000, -102.420

Hail, Scurry

When
May 13, 6:55 PM CST to 7:00 PM CST
Where
Scurry County, 1 mi W of Snyder
Measured
0.75 in hail
Reported by
Social Media
Coordinates
32.720, -100.917

Hail, Scurry

When
May 13, 7:13 PM CST to 7:18 PM CST
Where
Scurry County, 5 mi NNE of Union
Measured
1 in hail
Reported by
Social Media
Coordinates
32.797, -100.967

Hail, Scurry

When
May 13, 7:19 PM CST to 7:24 PM CST
Where
Scurry County, 6 mi N of Snyder
Measured
1.5 in hail
Reported by
Social Media
Coordinates
32.807, -100.900

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884404, 884406, 884407, 884408, 884409, 884410, 884411, 884412.